Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 114, NWS Austin/San Antonio, TX

May 31, 2004Gonzales County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 31, 2004, 6:25 PM CDT for Gonzales County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2004, 6:25 PM CDT (23:25 UTC)
Expired
May 31, 2004, 7:30 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Gonzales County, TX

The radar

The Austin/San Antonio radar (KEWX), 44 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3661 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

858 
WUUS54 KEWX 312325
SVRSAT
TXC177-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  GONZALES

* UNTIL 730 PM CDT

* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 14 MILES NORTHWEST OF SMILEY...OR ABOUT 15 MILES
  SOUTHEAST OF SEGUIN...AND MOVING EAST AT 15 MPH.


THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2951 9777 2939 9784 2923 9761 2954 9750

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:50 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 2:50 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
250 PM CDT MON MAY 31 2004

.DISCUSSION...CU AND A FEW SHOWERS STARTING TO POP ON DRYLINE/COLD
FRONT FROM EAGLE PASS TO MEDINA AND ON UP ALONG THE ESCARPMENT.
HAVE EXPANDED AREA OF POPS TO ALL BUT EXTREME NW COUNTIES AND
INCLUDED MENTION OF DAMAGING WINDS AND HAIL.  LAPS SB CAPES RUN FROM
ABOUT 1000 NEAR DRYLINE TO 6000 SE COUNTIES.  ACTIVITY SHOULD
DIMINISH QUICKLY AFTER NIGHTFALL.  HOT AGAIN TUESDAY BUT NOT QUITE
RECORD LEVELS. TEMPS EASE TO NEAR NORMAL VALUES LATTER HALF OF THE
WEEK. NW FLOW WILL BRING SLIGHT RAIN CHANCES THURSDAY AND AGAIN NEXT
SUNDAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  98  76  95 /  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  75  96  76  95 /  20   0   0   0
DEL RIO INTL AIRPORT           73 103  77 101 /   0   0   0   0
SAN ANTONIO INTL AIRPORT       76  99  76  95 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY FOR SE PORTION OF
SOUTH CENTRAL TEXAS UNTIL 6 PM CDT.

&&

03/06
Hazardous weather outlook, May 31, 12:13 PM CDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1213 PM CDT MON MAY 31 2004

TXZ171>173-183>194-202>209-217>225-228-011100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1213 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
EXCESSIVE HEAT IS EXPECTED THROUGH THE EARLY EVENING OVER THE
COASTAL PRAIRIES OF SOUTH CENTRAL TEXAS.  HIGH RELATIVE HUMIDITIES
AND UNSEASONABLY WARM TEMPERATURES IN THE 95 TO 101 RANGE WILL LEAD
TO HEAT INDICES APPROACHING THE DANGEROUS RANGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING NORTH OF A LINE FROM STONEWALL TO SAN MARCOS TO FLATONIA.
THIS INCLUDES THE AUSTIN METROPOLITAN AREA.  THE THUNDERSTORMS WILL
HAVE THE POTENTIAL OF PRODUCING DAMAGING DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WITH GUSTY WINDS POSSIBLE
OVER THE EASTERN HALF OF SOUTH CENTRAL TEXAS THURSDAY AFTERNOON AND
EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

In the hours before

Local storm report, May 31, 5:14 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
514 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             1 NE NEW BRAUNFELS      29.71N 98.11W
05/31/2004  0.75 INCH        COMAL              TX   TRAINED SPOTTER

0508 PM     HAIL             AUSTIN                  30.31N 97.75W
05/31/2004  1.00 INCH        TRAVIS             TX   TRAINED SPOTTER

            INTERSECTION OF BEN WHITE AND LAMAR.

0510 PM     HAIL             AUSTIN                  30.31N 97.75W
05/31/2004  1.75 INCH        TRAVIS             TX   BROADCAST MEDIA

            INTERSTATE 35 AND BEN WHITE

JPB
Local storm report, May 31, 5:40 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
540 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     LIGHTNING        NEW BRAUNFELS           29.70N 98.12W
05/31/2004                   COMAL              TX   BROADCAST MEDIA

            4 TO 5 PEOPLE TREATED FOR LIGHTNING STRIKE AT
            SCHLITTERBAHN WATER PARK.

0528 PM     HAIL             1 SW NEW BRAUNFELS      29.69N 98.13W
05/31/2004  0.88 INCH        COMAL              TX   BROADCAST MEDIA

            INTERSTATE 35 AND RUEKLE RD.

&&

JPB
Local storm report, May 31, 6:00 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 PM CDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     LIGHTNING        NEW BRAUNFELS           29.70N 98.12W
05/31/2004                   COMAL              TX   BROADCAST MEDIA

            4  PEOPLE INJURED FROM LIGHTNING STRIKE AT PRINCE SOLMS
            PARK ON THE COMAL RIVER - NOT SCHLITTERBAHN WATER PARK.
            1 CRITICAL.

0440 PM     HAIL             1 SW NEW BRAUNFELS      29.69N 98.13W
05/31/2004  0.88 INCH        COMAL              TX   BROADCAST MEDIA

            INTERSTATE 35 AND RUEKLE RD.

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:33 PM CDTSevere Thunderstorm WarningEWXComal, Guadalupe57 min
May 31, 4:55 PM CDTSevere Thunderstorm WarningEWXTravis65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.